Arizona, 2015Flash Flooding and Heavy Rain in Arizona, September 22, 2015
September 22, 2015 · NWS PSR · 3 events in 1 county or zone
Plentiful tropical moisture spread into central Arizona ahead of a tropical depression named 16-E, creating a very moist and unstable atmosphere. As a low pressure system moved eastward across Arizona on September 22nd, scattered thunderstorms developed and some of the stronger storms generated intense rainfall which produced episodes of both urban flooding and flash flooding in the greater…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plentiful tropical moisture spread into central Arizona ahead of a tropical depression named 16-E, creating a very moist and unstable atmosphere. As a low pressure system moved eastward across Arizona on September 22nd, scattered thunderstorms developed and some of the stronger storms generated intense rainfall which produced episodes of both urban flooding and flash flooding in the greater Phoenix area during the evening hours. Some of the more significant flooding affected communities such as Scottsdale, Mesa and Apache Junction. Urban Flood Advisories and Flash Flood Warnings were issued for portions of the greater Phoenix area as a result of the flooding. Fortunately, no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 22, 3:20 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 22, 3:20 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST TUE SEP 22 2015
.UPDATE...UPDATED FIRE WEATHER DISCUSSION.
&&
.SYNOPSIS...
CHANCES OF SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND
EARLY THIS EVENING. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH
ANY STORM THAT FORMS...MAINLY OVER THE HIGHER TERRAIN EAST AND NORTH
OF PHOENIX. RAIN CHANCES QUICKLY TREND DOWN WEDNESDAY AS DRIER AIR
BEGINS MOVING IN WITH DRY CONDITIONS ALTOGETHER THURSDAY THROUGH THE
WEEKEND.
&&
.DISCUSSION...
SATELLITE IMAGERY EARLY AFTERNOON HAS CLEARED QUITE A BIT COMPARED
WITH THE PATTERN SEEN THIS MORNING. A LARGE AMOUNT OF STRETCHING AND
SHEAR...300-200MB JET OF 75KTS AND MEAN STEERING FLOW 35-40
KTS...FROM SOUTHWEST ARIZONA TO NORTHEAST ARIZONA WAS PRESENT TODAY
AS THE UPPER LEVEL TROUGH CONTINUES TO PUSH FARTHER EAST. SOME
GRADUAL WARMING ACROSS THE CENTRAL AND SOUTHWEST DESERTS HAS ALSO
TAKEN PLACE...WITH THE MAX TEMPERATURE REACHING A FEW DEGREES HIGHER
THAN ORIGINALLY FORECAST. NEEDLESS TO SAY...THIS WEATHER SYSTEM WAS
COMPLICATED AND DIFFICULT TO GET A HANDLE ON. AS WITH TRANSITIONAL
SEASON EVENTS SUCH AS THIS...A MONSOON-LIKE FEATURE MIXED WITH A
COLDER LOW PRESSURE TROUGH AND THEN TO MIX IN TROPICAL INFLUENCE...SO
MANY VARIABLES AT STAKE FOR CHANGE.
THE AREA OF SUFFICIENT PRECIPITABLE WATER CONTENT...FROM YUMA TO
SELLS AND NORTHWARD TO PRESCOTT...WILL DETERIORATE BY WEDNESDAY AS
MORE OF A WESTERLY LAMINAR FLOW SETTLES IN WITH THE POSITIVELY TILTED
TROUGH SWINGING EASTWARD. MID LEVEL MIXING RATIOS DROPPING 4-6 G/KG
BY LATE WEDNESDAY AND 500-300MB WESTERLY WINDS WILL ADVECT DRIER AIR
INTO THE REGION FOR THE REMAINDER OF THE WEEK.
TEMPERATURES WILL MAKE A SHARP REBOUND THROUGH THE WEEK...BACK TO
NEAR OR ABOVE SEASONAL AVERAGE FOR THE CENTRAL DESERTS...AND
SOUTHEAST CALIFORNIA WILL WARM A FEW DEGREES MORE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
MID CLOUDS WILL DISSIPATE THIS AFTERNOON...GIVING WAY TO INCREASING
SUNSHINE AND INSTABILITY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
SOUTH AND EAST OF THE PHOENIX AREA. HOWEVER...THERE IS A CHANCE THAT
STORMS COULD STILL DEVELOP...PARTICULARLY AT KPHX AND KSDL THROUGH
EARLY THIS EVENING. ANY STORMS THAT FORM WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN AND BRIEF LOWERING OF CIGS TO 6K FT.
IMPROVING CONDITIONS EXPECTED OVERNIGHT AND INTO WEDNESDAY.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY EAST OF KBLH
THIS AFTERNOON. ANY STORMS THAT FORM WILL LIKELY PRODUCE HEAVY RAIN
AND A WIND SHIFT TO EASTERLY. IMPROVING CONDITIONS EXPECTED OVERNIGHT
AND INTO WEDNESDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...FRIDAY THROUGH TUESDAY...HIGH PRESSURE AND A GRADUAL
DRYING TREND WILL PREVAIL THROUGH THE FORECAST PERIOD. AFTERNOON
MINIMUM HUMIDITIES IN THE 15 TO 25 PERCENT RANGE WILL BE COMMON.
FAIR TO GOOD OVERNIGHT RECOVERIES ARE EXPECTED EACH NIGHT. WINDS
WILL REMAIN ON THE LIGHT SIDE THROUGH THE ENTIRE PERIOD...WITH
TEMPERATURES NEAR OR ABOVE SEASONAL NORMALS EACH DAY.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...DEWEY
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
In the hours before
Special weather statement, Sep 22, 1:14 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST TUE SEP 22 2015
AZZ021-022-222100-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
114 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA AND EASTERN LA PAZ COUNTIES
UNTIL 200 PM MST
AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLADDEN...OR 29 MILES WEST OF WICKENBURG...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AGUILA AND GLADDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3379 11342 3394 11334 3397 11293 3363 11306
TIME...MOT...LOC 2013Z 272DEG 17KT 3385 11326
18
Special weather statement, Sep 22, 2:21 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST TUE SEP 22 2015
AZZ026-027-222200-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
221 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MARICOPA AND EASTERN YUMA COUNTIES
UNTIL 300 PM MST
AT 220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALOMA...OR 42 MILES WEST OF GILA BEND...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SENTINEL...DATELAND AND PALOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3278 11355 3293 11352 3295 11304 3271 11314
TIME...MOT...LOC 2120Z 286DEG 11KT 3284 11341
18
Special weather statement, Sep 22, 3:03 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
303 PM MST TUE SEP 22 2015
AZZ026-027-222245-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
303 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL MARICOPA AND EAST CENTRAL YUMA COUNTIES
UNTIL 345 PM MST
AT 303 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
SUNDAD TO NEAR PALOMA TO DATELAND...AND MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DATELAND...PALOMA AND HYDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3315 11322 3300 11325 3278 11331 3271 11366
3292 11361 3310 11362
TIME...MOT...LOC 2203Z 248DEG 9KT 3306 11348 3296 11347 3284 11351
18Special weather statement, Sep 22, 3:35 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST TUE SEP 22 2015
AZZ027-222300-
SOUTHWEST MARICOPA COUNTY AZ-
335 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MARICOPA COUNTY
UNTIL 400 PM MST
AT 334 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOSQUE...OR OVER GILA BEND...MOVING EAST AT 5 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GILA BEND AND BOSQUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3291 11272 3302 11271 3307 11251 3285 11251
TIME...MOT...LOC 2234Z 275DEG 5KT 3297 11264
18
Special weather statement, Sep 22, 4:06 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST TUE SEP 22 2015
AZZ027-222330-
SOUTHWEST MARICOPA COUNTY AZ-
406 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY
UNTIL 430 PM MST
AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOSQUE...OR NEAR GILA BEND...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GILA BEND AND BOSQUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3303 11277 3309 11264 3289 11233 3277 11262
TIME...MOT...LOC 2305Z 321DEG 10KT 3298 11265
18
Special weather statement, Sep 22, 5:11 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST TUE SEP 22 2015
AZZ026-230045-
SOUTHWEST DESERTS AZ-
511 PM MST TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES
UNTIL 545 PM MST
AT 511 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF YUMA PROVING GROUND...OR 19 MILES EAST OF MARTINEZ
LAKE...MOVING WEST AT 15 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE
WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LA PAZ
AND NORTH CENTRAL YUMA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3307 11394 3288 11399 3290 11434 3317 11424
TIME...MOT...LOC 0011Z 108DEG 11KT 3301 11413
18
Heavy Rain, Maricopa
- When
- September 22, 5:30 PM MST to 8:00 PM MST
- Where
- Maricopa County, 1.15 mi E of Scottsdale Muni
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -111.900
Significant tropical moisture was present across the greater Phoenix area on September 22nd; the moisture spread into the area ahead of tropical depression 16-E which passed by Arizona to the southeast. A passing low pressure system acted on the moisture and scattered thunderstorms resulted, some of which affected Scottsdale. Due to the high moisture content, some of the storms produced very heavy rainfall with peak rain rates greater than 1 inch per hour. The heavy rain resulted in episodes of urban street flooding and led to the issuance of an Urban and Small Stream Flood Advisory for Scottsdale at 1800MST. According to a trained spotter 5 miles southwest of central Scottsdale, the street flooding caused water to rise above curb level on Hayden Road throughout Scottsdale Muni Airport, and along Thunderbird Road between Hayden Road and 64th Street. Street flooding was also present along Sweetwater from 60th Street to 64th Street. In some locations, traffic was barely able to pass through the deepest locations where the water is flowing. The flooding as reported by the spotter occurred around 1800MST.
Flash Flood, Maricopa
- When
- September 22, 6:00 PM MST to 9:00 PM MST
- Where
- Maricopa County, 1.36 mi SSE of Scottsdale Muni to 2.27 mi SE of Scottsdale Muni
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.603, -111.908
Plentiful tropical moisture was in place across the greater Phoenix area on September 22nd; the moisture spread into Arizona ahead of tropical depression 16-E located to the southeast of Arizona. As a low pressure system moved east across the central deserts, scattered thunderstorms developed and they affected the community of Scottsdale. Due to the high moisture content in the atmosphere, the storms produced intense rainfall with rates well in excess of 1 inch per hour. The heavy rain led to both urban street flooding as well as isolated occurrences of flash flooding in the Scottsdale area. According to an article in the Arizona Republic, heavy rains during the evening hours quickly flooded washes in central Scottsdale, just west of Highway 101 near Cactus Road. One flooded wash turned into a river, flooding homes in the area near 84th Street and Cactus Road. Water flooded into the home of Sonny Friedman, filling the floor with several inches of water and causing significant damage. The damaged home had an area of nearly 5000 square feet.
Flash Flood, Maricopa
- When
- September 22, 7:00 PM MST to 9:30 PM MST
- Where
- Maricopa County, 3.05 mi SSE of Twin Knolls to 3.64 mi S of Twin Knolls
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -111.608
The atmosphere across the greater Phoenix area was very moist and unstable on September 22nd, courtesy of tropical moisture that spread into the area ahead of tropical depression 16-E. An area of low pressure moved across central Arizona during the evening hours and as a result scattered thunderstorms developed which affected the eastern portions of the Phoenix area, including the community of Mesa. Due to the high levels of moisture in the atmosphere, some of the stronger storms produced intense rainfall with peak rain rates approaching 2 inches per hour. The intense rain led to episodes of both urban flooding and flash flooding. According to a trained weather spotter, the exit ramps on the Superstition Highway at Crimson Road became flooded by 1920MST. The flooding was caused by 1.4 inches of rain which fell in the hour ending at 1920MST. About 12 to 18 inches of rain covered the roadway in this area, approximately 4 miles southeast of Superstition Springs Mall. A Flash Flood Warning was issued at 1923MST and it remained in effect through 2115MST. No injuries were reported due to the flash flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, September 22, 20151 death · $85,000 · 3 events
- High Surf in Guam, September 22 to 23, 20151 death · 1 event
- Flash Flood and Hail in Iowa, September 22 to 23, 2015$6.0 million · 1 in hail · 3 events
- Drought in Louisiana, September 22 to 30, 2015$200,000 · 1 event
- Flash Flood in Georgia, September 22, 2015$80,000 · 1 event
- Tornado and Hail in Nebraska, September 22 to 23, 2015EF0 · 19 events
- Damaging Winds in Nebraska, September 22, 2015$15,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Puerto Rico, September 22, 20156 events
- Drought in Arkansas, September 22 to 30, 20154 events
- Dense Fog in Virginia, September 22 to 23, 20154 events
- Heavy Rain in South Dakota, September 22 to 23, 20152 events
- Waterspout in Gulf of Mexico, September 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597650, 597649, 598267.